Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 30, NWS Riverton, WY

August 21, 2002Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 21, 2002, 4:58 PM MDT for Johnson County, Wyoming. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2002, 4:58 PM MDT (22:58 UTC)
Expired
Aug 21, 2002, 6:00 PM MDT
In force
62 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS55 KRIW 212258
SVRRIW
WYC019-220000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
456 PM MDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 600 PM MDT

* AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER SOUTHWESTERN JOHNSON COUNTY NEAR BARNUM
  ...OR ABOUT 49 MILES SOUTH OF BUFFALO...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL SOUTHWESTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING
  AROUND 510 PM MDT
  OVER RURAL WESTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING AROUND
  530 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS.
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4359 10707 4361 10681 4402 10679 4399 10709

SKRBAC

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:59 AM MDT, 14 hours 59 minutes earlier.

Area forecast discussion, Aug 21, 1:59 AM MDT, 14 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
159 AM MDT WED AUG 21 2002

SATELLITE IS SHOWING UPPER CUT OFF LOW CURRENTLY SPINNING OVER THE
PACIFIC NORTHWEST. ALSO MOISTURE CONTINUES TO FLOW INTO THE AREA FROM
THE SOUTH.

MODELS IN GENERAL AGREEMENT SHOWING DIVERGENCE AT 300 MB AND 700 MB
CONVERGENCE. IN ADDITION...RESIDUAL BOUNDARIES LEFT OVER FROM CURRENT
CONVECTION WILL ALLOW FOR SCATTERED T-STORMS TODAY THROUGH TONIGHT.
700 MB WIND FIELD SHOWS SOUTHWEST WINDS OVER SOUTHWEST WY WITH
NORTHEAST WINDS OVER SHERIDAN AND JOHNSON COUNTIES...THUS FORMING
SOME KIND OF BOUNDARY EXTENDING FROM TETON COUNTY DOWN ALONG THE
WIND RIVER MOUNTAINS. EXPECT TO SEE CONVECTION TO FIRE ALONG THIS
BOUNDARY AND MOVE NORTHEAST. MODELS ALSO INDICATE THE FORMATION OF A
MCS OVER NORTHEAST WY TONIGHT.

CURRENT FORECAST HAS 40 POPS IN MOST PLACES TODAY...THIS LOOKS TO BE
GOOD AND WILL NOT CHANGE. WILL CONTINUE THE CHANCE OF MAINLY LATE
DAY SHOWERS/T-STORMS THU AND FRI...BUT WITH A LESSER CHANCE IN THE
SOUTH WHERE LESS MOISTURE AND INSTABILITY.

IN THE EXTENDED...WILL ADD CHANCE POPS TO SATURDAY AND SUNDAY...
ESPECIALLY IN THE NORTH...AS THE MODELS NOW SHOW A WETTER SOLUTION.
CHANCE POPS MONDAY AND TUESDAY LOOK GOOD.

.RIW...NONE.

MLC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:48 PM MDTSevere Thunderstorm WarningRIWBig Horn42 min
Aug 21, 3:53 PM MDTTornado WarningRIWBig Horn52 min
Aug 21, 3:53 PM MDTTornado WarningRIWBig Horn52 min
Aug 21, 5:28 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona47 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.